Tennessee, 2013

Flooding in Tennessee, July 7, 2013

July 7, 2013 · NWS MRX · 3 events in 3 counties and zones

Several days of widespread rainfall prompted numerous occasions of urban and small stream flooding. The prolonged duration allowed for the occurrence of some areal flooding on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several days of widespread rainfall prompted numerous occasions of urban and small stream flooding. The prolonged duration allowed for the occurrence of some areal flooding on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 1:30 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 1:30 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT SUN JUL 7 2013

.SHORT TERM...(TODAY AND TONIGHT)...UPPER TROUGH WILL MOVE SLOWLY
EAST ACROSS THE OHIO VALLEY TODAY WITH THE UPPER FLOW BECOMING
WESTERLY BY THIS EVENING PULLING ABNORMALLY HIGH PWS SOUTH AND EAST
OF THE SOUTHERN APPALACHIANS. ALSO...ASSOCIATED UPPER JET WILL PULL
EAST AS WELL WITH DIVERGENCE ALOFT AND FRONTO-GENETIC FORCING
MOVING EAST OF THE AREA THIS AFTERNOON.

BANDS OF LIGHT TO MODERATE RAINS OVER THE AREA WILL CONTINUE MOST
OF THE DAY WITH ISOLATED AFTERNOON STORMS. DUE TO SATURATED
GROUND...ANY ADDITIONAL RAINFALL MAY CAUSE PROBLEMS SO WILL
CONTINUE FLOOD WATCH. AS UPPER TROUGH MOVES NORTHEAST OF THE AREA
THIS EVENING...COVERAGE OF SHOWERS WILL DIMINISH...SO WILL ALLOW
WATCH TO EXPIRE.

.LONG TERM /MONDAY THROUGH SATURDAY/...
WITH THE UPPER-LEVEL TROUGH FINALLY EXITING THE REGION INTO THE
UPPER OHIO VALLEY ON MONDAY AN UPPER-LEVEL RIDGE WILL BUILD IN FOR
THE FIRST HALF OF THE WEEK. HOWEVER...GIVEN THE ABUNDANT GULF
MOISTURE PRESENT UNDERNEATH THIS RIDGE...DECENT CHANCES FOR
SCATTERED DIURNAL CONVECTION WILL EXIST EACH DAY...THOUGH MORE
SUNSHINE AND SLIGHTLY WARMER TEMPERATURES ARE ALSO EXPECTED. THE
NEXT UPPER-LEVEL STORM SYSTEM WILL DROP A COLD FRONT SOUTH FROM THE
OHIO VALLEY INTO THE SOUTHERN APPALACHIANS WEDNESDAY NIGHT INTO
THURSDAY...PROVIDING AN EVEN BETTER CHANCE FOR ORGANIZED SHOWERS AND
THUNDERSTORMS. THUS...HAVE GONE LIKELY POPS AREAWIDE DURING THIS
TIME PERIOD. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
PRIMARY IMPACTS FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY
RAINFALL GIVEN THE HIGH MOISTURE CONTENT/PWAT VALUES PROGGED TO BE
IN PLACE. MODELS ARE NOW HINTING AT ANOTHER CUT-OFF LOW DRIFTING
SOUTH LATE THIS WEEK INTO THE WEEKEND...WHICH COULD RESULT IN
ADDITIONAL RAIN CHANCES AND COOLER TEMPERATURES NEXT WEEKEND. GIVEN
THIS...HAVE UNDERCUT MOS GUIDANCE BY A FEW DEGREES AT THE END OF THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             79  69  85  70  87 /  80  30  40  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  68  85  70  87 /  80  50  40  20  40
OAK RIDGE, TN                       79  68  84  70  87 /  80  40  40  20  40
TRI CITIES AIRPORT, TN              79  65  82  64  86 /  80  60  40  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...JOHNSON...
     KNOX...LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...NORTHWEST MONROE...RHEA...
     ROANE...SCOTT TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.

VA...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     WASHINGTON.

&&
Hazardous weather outlook, Jul 7, 2:22 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT SUN JUL 7 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM EDT SUN JUL 7 2013 /322 AM CDT SUN JUL 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

BANDS OF SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS WITH MODERATE
RAINFALL WILL CONTINUE TO MOVE NORTH ACROSS THE REGION TODAY.

FOR THE LATEST INFORMATION CONCERNING THE FLOOD POTENTIAL...PLEASE
SEE THE LATEST FLOOD WATCH PRODUCT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH FRIDAY. SOME OF THESE STORMS WILL BE STRONG WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN CONCERN WILL BE
DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL PRODUCING FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY FOR HEAVY RAINFALL
AND FLOODING REPORTS. DUE TO THE EXPECTED ISOLATED NATURE OF THE
STRONG STORMS THIS WEEK...SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Bledsoe

When
July 7, 4:21 AM CST to 9:30 AM CST
Where
Bledsoe County, 5 mi NNW of Pikeville to 5 mi WSW of Pikeville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.667, -85.234

Reports of flooding across the county. Numerous roads under water.

Flood, Hamilton

When
July 7, 5:21 AM EST to 10:30 AM EST
Where
Hamilton County, 5 mi SW of Chattanooga to 15 mi ESE of Chattanooga
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.999, -85.343

Flooding reported across Hamilton County. Numerous roads under water. Water evacuations on Ken Lane Rd in Chattanooga.

Flood, Rhea

When
July 7, 5:21 AM EST to 10:30 AM EST
Where
Rhea County, 10 mi SW of Evensville to 10 mi S of Evensville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.468, -85.076

Flooding reported across the county with numerous roads under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467037, 467038, 467051.